Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

What causes rust colored discoloration at the site of bruise on lower shin?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 10450 Questions
Question
A couple of years ago I tripped on the open door of a dish washer and got a huge bruise on my lower shin.
Since then I have had rust colored discoloration at the site. I asked my dermatologist what it was and she said it was "rust". I'm 74 and it hasn't gotten any better or any worse. I suppose I'll have this discoloration forever. When I saw my doctor and told him what the dermatologist said he "I don't know why she would call it "rust", I forget what he told me exactly what it was but it must have something to do with the bruise. It doesn't bother me, no itching, etc.
Posted Fri, 29 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Praveen Tayal 52 minutes later
Brief Answer:
Benign skin coloration.

Detailed Answer:
Hello,
Thanks for posting your query.
The rust colored discoloration at the site of bruise is due to the discolored blood that collected at that site at the time of injury. Our blood contains red colored iron based pigment called hemoglobin which causes such coloration. Usually such staining fades off on its own with time. In your case it has persisted. As such it is a harmless benign discoloration of the skin. Please do not worry.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor